Penicillin Allergy

Penicillin Allergy

Penicillin Allergy

Parents are often led to believe that their children are allergic to amoxicillin or one of the other penicillins. Problems such as skin rashes, nausea, diarrhea, or the fact that they have relatives with penicillin allergies, result in 8% to 20% of children being identified with these allergies. When these ‘allergic’ children are actually tested, 80% of them turn out not to be allergic, according to the December 2000 issue of Infectious Diseases in Children. And of those few who are allergic, 80% will no longer be allergic if retested years later.

Much of the confusion comes from the fact that up to 9% of healthy children will develop a non-itchy, non-allergic, red rash 7 to 10 days into a course of amoxicillin. Why is this distinction important? Labeling a child as allergic might prompt a doctor to choose a more expensive, broader spectrum antibiotic next time around — resulting in more side effects and more resistant bacteria. If you suspect a penicillin allergy in your family, tell your doctor exactly what led to this suspicion. If your child needs antibiotics often, a skin test to confirm the problem may prove worthwhile. Most children can safely receive these gentler antibiotics — if an antibiotic is needed.

Dr. Alan Greene

Article written by

Dr. Greene is the founder of DrGreene.com (cited by the AMA as “the pioneer physician Web site”), a practicing pediatrician, father of four, & author of Raising Baby Green & Feeding Baby Green. He appears frequently in the media including such venues as the The New York Times, the TODAY Show, Good Morning America, & the Dr. Oz Show.

 

Comments